Louisiana, 2016

Damaging Winds in Louisiana, July 15, 2016

July 15, 2016 · NWS SHV · 5 events in 4 counties and zones

Isolated severe thunderstorms developed over East Texas during the afternoon of July 15th, as strong heating and instability developed ahead of an upper level disturbance that developed from strong to severe thunderstorms as they moved through the Dallas-Fort Worth Metroplex earlier in the morning. These storms tracked east across Wood, Upshur, Gregg, Marion, and Harrison Counties, intensifying…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated severe thunderstorms developed over East Texas during the afternoon of July 15th, as strong heating and instability developed ahead of an upper level disturbance that developed from strong to severe thunderstorms as they moved through the Dallas-Fort Worth Metroplex earlier in the morning. These storms tracked east across Wood, Upshur, Gregg, Marion, and Harrison Counties, intensifying as they moved just east of Gilmer to the north side of Longview and across much of Harrison County, with numerous reports of downed trees and power lines across these areas. Even an isolated large hail report was received on the north side of Longview. These severe thunderstorms then moved into extreme Northwest Louisiana, affecting the northern suburbs of Shreveport and Bossier City before weakening. Additional severe thunderstorms developed on the backside of the upper level disturbance along the Texas/Louisiana line near Waskom and tracked southeast, where numerous reports of downed trees and power lines were also received as 60+ mph winds blew through across South Shreveport. These storms weakened by mid and late evening southeast of Shreveport with the loss of heating and instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 15, 5:21 PM CST, 40 minutes earlier.

Area forecast discussion, Jul 15, 5:21 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
621 PM CDT FRI JUL 15 2016

.AVIATION...
Cluster of tstms across extreme ern TX will continue ewd and
affect KSHV over the next couple of hours. It is uncertain as to
whether this complex will make it to KMLU late tonight, so will
leave mention of thunder out attm. Otherwise, the remainder of the
TAF sites are expected to remain in the VFR category throughout
the pd, with no tstms expected. Winds overnight will be light and
vrbl, picking up at around 5-10 kts out of the s and sw after
sunrise. /12/

&&

.PREV DISCUSSION... /issued 409 PM CDT FRI JUL 15 2016/

DISCUSSION...
Another complicated short term forecast...with the presence of
remnant mesoscale bndrys from todays/and earlier convection
Thursday evening and the approach of a weak upper level trough
over the Srn Plains will play a role in convection development
tonight and again Saturday. Currently seeing two areas of
convection...one of which off to our west over Camp/Upshur
Counties near the remnant MCV from the convection over the DFW
Metroplex this morning...and another over the Ern sections of
Ncntrl LA near an old outflow bndry that shifted S from Scntrl
AR...and also another previous outflow bndry/sfc theta-e axis that
extends in a NW to SE area from just W of ELD to RSN and ESF.
Believe that the ern zones will be primarily affected this evening
which will tap MLCapes of 2500-3000 J/kg and weak bulk shear.
However...a weak outflow bndry drifting W from E of Homer through
Bienville and Winn Parishes may help trigger additional convection
farther W into NW LA with the approaching trough...with the
potential for the MCV farther W to trigger convection over this
same area where MLCapes are maximized. Have increased pops to mid
chance for Wrn LA and tapered pops to low chance surrounding this
area and slight chance pops for SE OK/Wrn sections of E TX...with
the short term progs even suggesting additional redevelopment
overnight over the Ern 2/3rds of the region.

The extent of convection development overnight and the placement
of any mesoscale bndrys Saturday morning will determine the
location/extent of convection Saturday...as the trough axis slowly
drifts ESE into Wrn MS/Cntrl LA/Deep E and SE TX. Have continued
low chance pops for these areas Saturday...with the convection
possibly diminishing from N to S with the upper trough passage.
Also tapered temps back a tad over the Ern zones where the cloud
cover/convection may persist...but dewpoints will be slow to mix
out given the high PW/s expected to remain in place. With temps in
the mid and possibly upper 90s...especially over E TX/Wrn
LA...heat indices will approach 105 degrees especially over Deep E
TX/Ncntrl LA. Have held off on a Heat Advisory for these areas
Saturday given the potential for sct convection persisting through
midday/early afternoon before diminishing. After Saturday...the
Srn Plains upper ridge will begin to build E into the region late
Saturday and into the Mid-South Sunday...thus tapering rain
chances back considerably.

Weaknesses along the srn periphery of the upper ridge...strong
heating and available low/mid level moisture may result in
isolated convection developing over Deep E TX/srn sections of
Ncntrl LA Sunday through much of this next week. The GFS maintains
much of the isolated convection mainly S of I-20...with the
ECMWF/Canadian expands convection a little farther N into SW AR/NE
TX. Have maintained consistency with the previous forecast and
kept slight chance pops near/S of I-20...but the main story will
be the heat...with increased subsidence beneath the ridge center
and warm/drying soils resulting in max temps climbing into the
upper 90s and possibly reaching the century mark. Given these
temps and the potential for limited mixing...heat headlines may be
needed for portions or much of the region by Sunday or sometime
next week.

Prelims to follow below...

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  96  77  97 /  40  30   0  10
MLU  75  93  75  96 /  30  30  10  10
DEQ  72  94  74  96 /  20  20   0   0
TXK  74  95  75  97 /  40  20   0   0
ELD  74  93  74  96 /  30  30   0  10
TYR  75  96  77  98 /  20  20   0  10
GGG  74  96  76  97 /  20  20   0  10
LFK  75  97  76  97 /  20  30  10  20

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12
Hazardous weather outlook, Jul 15, 11:15 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT FRI JUL 15 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-161100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1215 PM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON ESPECIALLY OVER NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...AND SOUTHWEST ARKANSAS...WHERE MULTIPLE SURFACE
BOUNDARIES INTERACT WITH DAYTIME HEATING AND A COUPLE OF UPPER
LEVEL DISTURBANCES THAT WILL ENTER THE REGION FROM THE WEST. MORE
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER DEEP EAST
TEXAS AND NORTH LOUISIANA...WITH THESE SHOWERS AND THUNDERSTORMS
POSSIBLY LINGERING TONIGHT OVER SOUTHWEST ARKANSAS AND NORTH
LOUISIANA AS THE UPPER LEVEL DISTURBANCES PROGRESS THROUGH THE
AREA. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE SATURDAY...MAINLY OVER SOUTHCENTRAL ARKANSAS...NORTH
LOUISIANA...AND DEEP EAST TEXAS...AS THE UPPER LEVEL DISTURBANCE
LINGERS OVER THESE AREAS. RAIN CHANCES WILL BECOME MORE SCARCE AND
ISOLATED SUNDAY THROUGH THURSDAY...AS AN UPPER LEVEL RIDGE OF HIGH
PRESSURE BEGINS TO EXPAND EAST INTO THE REGION FROM THE SOUTHERN
PLAINS. THIS WILL RESULT IN EVEN HOTTER TEMPERATURES SUNDAY
THROUGH MUCH OF NEXT WEEK...CLIMBING TO OR EXCEEDING THE CENTURY
MARK. WHEN COMBINED WITH THE HUMIDITY...HEAT INDICES WILL APPROACH
OR EXCEED 105 DEGREES EACH DAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

15

In the hours before

Special weather statement, Jul 15, 3:52 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
452 PM CDT FRI JUL 15 2016

TXZ125-126-137-138-152230-
GREGG TX-MARION TX-HARRISON TX-UPSHUR TX-
452 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARRISON...MARION...
EASTERN UPSHUR AND NORTH CENTRAL GREGG COUNTIES UNTIL 530 PM CDT...

AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DIANA...OR 14 MILES NORTHEAST OF LONGVIEW...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LONGVIEW...MARSHALL...HALLSVILLE...JEFFERSON...ORE CITY...
EAST MOUNTAIN...CEDAR SPRINGS...DIANA...HARLETON...BEREA...
WOODLAWN...NESBITT...LASSATER AND JUDSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3289 9474 3289 9471 3288 9471 3288 9456
      3286 9418 3238 9447 3240 9450 3239 9451
      3258 9488
TIME...MOT...LOC 2152Z 285DEG 21KT 3271 9466

12
Local storm report, Jul 15, 4:06 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
506 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     4 SSW ORE CITY          32.75N  94.74W
07/15/2016                   UPSHUR             TX   LAW ENFORCEMENT

            TREE DOWN 726 NORTH OF 259 JUST SOUTH OF ORE CITY

&&

EVENT NUMBER SHV1600634

25
Local storm report, Jul 15, 4:10 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     8 NW ORE CITY           32.88N  94.81W
07/15/2016                   UPSHUR             TX   LAW ENFORCEMENT

            TREE DOWN ASTOR RAOD AND FM 2796

&&

EVENT NUMBER SHV1600635

25
Local storm report, Jul 15, 4:20 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
520 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     4 SW ROCKY MOUND        32.99N  95.08W
07/15/2016                   CAMP               TX   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN ACROSS WESTERN PART
            OF COUNTY

&&

EVENT NUMBER SHV1600636

MMAYEAUX
Local storm report, Jul 15, 4:23 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
523 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     PITTSBURG               33.00N  94.97W
07/15/2016                   CAMP               TX   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN ACROSS CITY

&&

EVENT NUMBER SHV1600637

MMAYEAUX
Local storm report, Jul 15, 5:07 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
607 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             1 N LONGVIEW            32.53N  94.76W
07/15/2016  E1.25 INCH       GREGG              TX   CO-OP OBSERVER

            HAIL BETWEEN LONGVIEW AND JUDSON... HIGH WIND RIPPED
            LATTICE OFF

&&

EVENT NUMBER SHV1600638

25

The radar

The Shreveport radar (KSHV), 21 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bossier

When
July 15, 6:01 PM CST
Where
Bossier County, 0.9 mi NE of Ferguson
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.560, -93.660

A tree was downed on Hwy. 157 north of Bossier.

Thunderstorm Wind, Red River

When
July 15, 7:25 PM CST
Where
Red River County, 7 mi WNW of Hall Summit
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.219, -93.411

A tree was downed on Hwy. 1 about 11 miles south of Shreveport just inside Red River Parish.

Thunderstorm Wind, De Soto

When
July 15, 7:25 PM CST
Where
De Soto County, 0.69 mi N of Frierson
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.260, -93.700

Two trees were downed in Frierson on White Springs Road and Stonewall-Frierson Road.

Thunderstorm Wind, Caddo

When
July 15, 7:25 PM CST to 7:40 PM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
32.470, -93.800

Large limbs were downed in south Shreveport in Southern Hills at Kingston Road near Bert Kouns and along Williamson Way in the Deepwoods Community. Large tree limbs and branches were also downed off Ellerbe Road in southeast Shreveport.

Thunderstorm Wind, Caddo

When
July 15, 7:36 PM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
53 kt (61 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.470, -93.800

Trees were snapped and/or uprooted along with downed powerlines at Boswick Road and Pleasant Grove Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637878, 637875, 637876, 637877, 637879.